Alert archive / Kentucky / Flash Flood Warnings in 2021

Flash Flood Warning 17, NWS Paducah, KY

May 4, 2021Christian County, Kentucky

NWS Paducah, KY issued this flash flood warning at May 4, 2021, 8:30 PM CDT for Christian County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2021, 8:30 PM CDT (01:30 UTC)
Expired
May 4, 2021, 11:00 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Christian County, KY

The radar

The Ft Campbell radar (KHPX), 26 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WGUS53 KPAH 050130
FFWPAH
KYC047-050400-
/O.NEW.KPAH.FF.W.0017.210505T0130Z-210505T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
830 PM CDT Tue May 4 2021

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Central Christian County in south central Kentucky...

* Until 1100 PM CDT.

* At 830 PM CDT, broadcast media reported thunderstorms causing 
  flash flooding in Hopkinsville, including downtown Hopkinsville. 
  Between 1 and 3 inches of rain have fallen. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Broadcast media.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hopkinsville, Pembroke, Lafayette and Herndon.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3689 8755 3701 8739 3703 8727 3679 8731
      3664 8768 3664 8769 3670 8768 3672 8768
      3674 8768 3675 8767 3676 8767

FLASH FLOOD...OBSERVED
EXPECTED RAINFALL...1-3 INCHES IN 2 HOURS 

$$

DWS
2 follow-up statements
388 
WGUS73 KPAH 050308
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1008 PM CDT Tue May 4 2021

KYC047-050400-
/O.CON.KPAH.FF.W.0017.000000T0000Z-210505T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian KY-
1008 PM CDT Tue May 4 2021

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS 
EVENING FOR CENTRAL CHRISTIAN COUNTY...

At 1008 PM CDT, broadcast media reported continued flash flooding of 
streets in Hopkinsville. Between 1 and 3 inches of rain have fallen. 
The heavy rain has ended, but it will take a bit more time for any 
lingering flooding to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Broadcast media.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Hopkinsville, Pembroke, Lafayette and Herndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3689 8755 3701 8739 3703 8727 3679 8731
      3664 8768 3664 8769 3670 8768 3672 8768
      3674 8768 3675 8767 3676 8767

FLASH FLOOD...OBSERVED

$$

DWS
370 
WGUS73 KPAH 050351
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
1051 PM CDT Tue May 4 2021

KYC047-050401-
/O.EXP.KPAH.FF.W.0017.000000T0000Z-210505T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Christian KY-
1051 PM CDT Tue May 4 2021

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM CDT THIS EVENING FOR 
CENTRAL CHRISTIAN COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3689 8755 3701 8739 3703 8727 3679 8731
      3664 8768 3664 8769 3670 8768 3672 8768
      3674 8768 3675 8767 3676 8767

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 6:37 PM CDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 4, 6:37 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
637 PM CDT Tue May 4 2021

.UPDATE...
Issued at 637 PM CDT Tue May 4 2021

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 337 PM CDT Tue May 4 2021

Starting to get a few healthy showers going along the cold front
over the Pennyrile from Providence toward Calhoun. The latest
HRRR is not indicating anything terribly robust, but does have
some scattered cells along and ahead of the front through 01Z when
it should be through the entire region. Individual cells should
move east and it may be a struggle to get lightning, let alone
severe. We will keep an eye on it.

More widespread showers and possibly a few brief storms are
expected to spread east across the region as the upper trough
moves through this evening. Most of this activity should be done
by 06Z.

Wednesday will be dry, but the models continue to bring a swath of
QPF southeast through the region with another upper impulse
Thursday afternoon. The instability signal seems to be increasing,
so we will maintain the small chances of thunderstorms as well.
This activity should be east of the region by or shortly after 00Z
Friday, and Thursday night should be dry throughout the region.

Once the cold front passes this afternoon/evening, temperatures
will be below normal through the short term period.

.LONG TERM...(Friday through Tuesday)
Issued at 337 PM CDT Tue May 4 2021

A full latitude trough will be centered to our east Friday, but an
impulse diving down its backside could bring a few showers through
the EVV Tri State through the day. It would be very scant QPF, and
the NBM has not caught on to it, but it does show up in the 12Z
GFS and ECMWF, so we will need to keep an eye on this possibility.

Warm advection showers will begin to lift north across southeast
Missouri and southern Illinois late Friday night and then blossom
over northern and western portions of the area Saturday. There is
no consensus on whether it will push north of the area Saturday
night allowing us to dry out a bit, but we will keep PoPs through
the period. West Kentucky will definitely be the driest Saturday
and Saturday night.

The models begin to diverge Sunday into next week, but there is a
decent signal that an upper-level disturbance will push eastward
across the region Sunday into Sunday night. How strong it will be
and how effective it will be in drying us out is in question. We
will have healthy PoPs Sunday and Sunday night, but will also keep
chance PoPs going Monday and Tuesday just in case the front stalls
out not far south of the region, as in the GFS.

&&

.AVIATION...
Issued at 637 PM CDT Tue May 4 2021

MVFR ceilings are commonplace across most of the terminals at the
time of this writing. Scattered showers will continue this evening
as a cold front progresses southeast. Thunderstorms should be
isolated and are not included in the forecast. The showers will
end from west to east through the late evening and overnight
hours. IFR cigs and MVFR vsbys may develop in the heavier showers.
MVFR cigs may linger after the rain for a bit, but satellite
shows this band of clouds making good eastward progression, so
will continue with optimistic clearing btwn 08-10Z. Lingering low
level moisture may result in the development of a sct to possibly
MVFR deck in the morning or afternoon. North winds will be
strongest this evening at KCGI and KPAH where a few gusts over
20kts will be possible.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...CW
Hazardous weather outlook, May 4, 4:00 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
400 PM CDT Tue May 4 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
400 PM CDT Tue May 4 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible through early evening over west
Kentucky. Locally heavy rainfall may lead to some additional
flooding concerns where heavy rain fell overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few thunderstorms are possible across the region Thursday
afternoon. Severe storms are not expected.

Widespread showers and scattered thunderstorms Saturday through
Sunday night will bring a chance of heavy rainfall to the region.
Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS

In the hours before

Local storm report, May 4, 5:26 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TORNADO          3 SW CRUTCHFIELD        36.54N 88.97W
05/04/2021                   FULTON             KY   NWS STORM SURVEY

            EF-2 TORNADO WITH PEAK WINDS OF 125 MPH
            STRUCK FULTON COUNTY EARLY TUESDAY MORNING.
            ONE HOME WAS DESTROYED WITH ITS ROOF REMOVED
            AND SOME EXTERIOR WALLS KNOCKED DOWN.
            MULTIPLE OUTBUILDINGS COLLAPSED. MULTIPLE
            LARGE TREES SNAPPED AND UPROOTED. THE
            TORNADO BEGAN 5.2 MILES WEST NORTHWEST OF
            FULTON AND ENDED NEAR THE INTERSECTION OF US
            HIGHWAY 51 AND HIGHWAY 94.

&&

DWS
Local storm report, May 4, 5:30 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT TUE MAY 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 AM     TORNADO          4 NW OAKTON             36.71N 89.11W
05/04/2021                   HICKMAN            KY   NWS STORM SURVEY

            AN EF-1 TORNADO WITH ESTIMATED PEAK WINDS OF
            105 MPH STRUCK HICKMAN COUNTY, KY, EARLY
            TUESDAY MORNING. MULTIPLE TREES WERE
            SNAPPED. MANY TREE BRANCHES AND SOME ENTIRE
            TREE FELL ONTO SEVERAL HOMES, WHICH
            INFLICTED DAMAGE. THE TORNADO BEGAN AT 3:29
            AM 7 MILES WEST OF CLINTON, KY, AND ENDED AT
            3:38 AM JUST NORTHEAST OF CLINTON, KY.

&&

DWS

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:57 PM CDTFlash Flood WarningPAHTodd3 hr
May 4, 8:01 PM CDTAreal Flood AdvisoryPAHChristian29 min
May 4, 9:25 PM CDTAreal Flood AdvisoryPAHMuhlenberg2 hr
May 4, 9:59 PM CDTRiver Flood WarningPAHChristian, Trigg13 hr
May 4, 9:59 PM CDTRiver Flood WarningPAHChristian, Trigg105 min
May 4, 10:58 PM CDTAreal Flood WarningPAHTodd8 hr

Nearby

Flash Flood Warnings in Kentucky, 2021Every flash flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.